Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 27, 2003

Insulin Analogs

Question from Sacramento, California, USA:

After my son injects his Lantus, he says the area stings and/or itches for several minutes after the injection. A red area around the injection site sometimes develops that quickly goes away after a few minutes, but the stinging/itching is very uncomfortable. He has never had this experience with other insulins. The nurse educator says she has never heard of this happening. Have you? Do you know why? Is there anything we can do to alleviate the stinging/itching?

Answer:

This could be an allergic reaction to the Lantus or some of its other chemical stabilizers. It is more likely a local irritation because the Lantus is prepared in an acidic rather than neutral pH solution to help it work properly. All the other currently available insulins are pH neutral.

For some people using Lantus, this local discomfort is so annoying that they cannot use these insulins. Sometimes using a different injection site works. Please go back and discuss with your child’s doctor and nurse so that they can help figure out an alternative approach.

SB